A Coated Tongue From Antibiotics
Candida albicans, the pale fungus responsible most vaginal yeast infections, can cause a coated tongue during or after treatment with oral antibiotics. This condition is commonly known as oral thrush; it is generally mild and easy to treat.
The most common symptoms of thrush include a milky-coloured coating of the mouth and tongue. This benign symptom may be accompanied by mild to moderate discomfort and bleeding.
Relationship to Antibiotics
The National Institutes of Health note that antibiotics can increase a patient's susceptibility to oral thrush. This occurs because antibiotics destroy probiotics--the "friendly" bacteria that keep candida growth in check.
Supplements and foods containing probiotics can protect against thrush caused by antibiotics. The National Institutes of Health recommend probiotics for the prevention and treatment of mild oral thrush. Good sources of probiotics include acidophilus supplements, yoghurt, sour cream and kimchi.
- Candida albicans, the pale fungus responsible most vaginal yeast infections, can cause a coated tongue during or after treatment with oral antibiotics.
- The National Institutes of Health recommend probiotics for the prevention and treatment of mild oral thrush.
Oral thrush may improve using home remedies such as probiotics, a low-sugar diet or hydrogen peroxide mouthwash. Thrush infections that do not improve within one week, however, should be evaluated by a physician.
Severe cases of thrush may be treated with prescription mouthwashes containing Nystatin, a potent antifungal drug. People who are immunocomprimised may require the use of oral Nizoral.
Juniper Russo, an eclectic autodidact, has been writing professionally since 2008. Her work has appeared in several online and print-based publications, including Animal Wellness. Russo regularly publishes health-related content and advocates an evidence-based, naturopathic approach to health care.